Iowa, 2023Tornadoes and Flash Flood in Iowa, May 12 to 14, 2023
May 12 to 14, 2023 · NWS DMX · 29 events in 7 counties and zones
Convection percolated along a warm front across the area through the morning. By afternoon, storms re-strengthened as as daytime heating helped enhance instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection percolated along a warm front across the area through the morning. By afternoon, storms re-strengthened as as daytime heating helped enhance instability. Despite good instability with MLCAPE over nearing 2000 J/kg, lapse rates were modest and speed shear was weak. Despite this, directional shear was good and when combined with instability for brief stretching, allowed for a number of weak and short-lived tornadoes to develop. While 13 tornadoes occurred, they were confined to two small areas in Iowa where storms trained, resulting in several storms over the same locations. In addition, the training storms made for pockets of heavy rain with three to four inches or more of rain. This did result in flash flooding in Pocahontas County with impacts to homes and businesses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 5:40 PM CST, 10 minutes earlier.
Area forecast discussion, May 12, 5:40 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 PM CDT Fri May 12 2023
...Updated for the 00z Aviation Discussion...
.DISCUSSION.../Tonight through Friday/
Issued at 305 PM CDT Fri May 12 2023
Key Messages:
-Severe Weather in Southwest Iowa This Evening, Threat Diminishing
As Storms Track East
-More Severe Weather Possible in North Central Iowa Tomorrow
-Cooler Sunday and Monday with Quieter Weather to Start Next Week
A surface low in western Nebraska continues to creep north and east
and its associated warm front will be the focal point for convection
this afternoon and evening. This convection has already begun to
initiate in east central Nebraska and will slowly track north and
east towards southwest IA this evening. According to the SPC
mesoanalysis page, the southwest IA/eastern NE area is primed with
high amounts of surface based instability, with widespread values
from 2000 to 3000 J/kg. In addition to the instability, there will
be a fair amount of 30 to 40 kt bulk wind shear in the effective
inflow layer. This, in addition to curved hodographs and effective
SRH in the 100 to 200 range, indicates supercellular development
which could produce large hail, gusty winds and a few tornadoes.
As storms congeal into a line along the boundary, they may also be
capable of producing QLCS tornadoes. As mentioned in the previous
discussion, 30 to 35 kts of line normal 0 to 3km shear and strong
0 to 3km CAPE of 200+ J/kg will help promote vorticity stretching
in any surface based storms.
However, the catch to this severe threat is the "surface based"
part. The ingredients present suggest a tornado threat, which will
be true in eastern Nebraska and far southwest IA. However, as storms
start to make their way into our CWA, they will begin to outrun the
surface boundary into relatively cooler air. Similarly, the timing
for storms entering Iowa will be around and after sunset, so the
surface will be cooling and an inversion will begin to set in. When
this happens, the storms will become elevated and lose some of their
larger-scale kinematic support. Therefore, the severe threat in our
CWA will likely be confined to our southwestern counties this
evening with a diminishing threat further north and east into
central IA. However, some elevated instability will still be in
place through the night and short range guidance continues to
indicate a branch of this convection persisting throughout our area
in the overnight hours.
Looking ahead to Saturday, the surface front will have made its way
further north in Iowa and will again light up with convection in the
afternoon as the boundary layer mixes, surface flow picks up and
instability increases. This severe threat will impact a larger area
of our CWA, as indicated by the Slight Risk (level 2 out of 5) of
severe weather issued by the SPC earlier today in north central
Iowa. Tomorrow's storms may look similar to those out in central
Nebraska today where stout surface based instability will combine
with large amounts of shear/vorticity along the surface boundary,
allowing for tornadoes to develop along it. However, while our setup
will be similar to that in Nebraska's today, they wont be identical.
While there will be good veering of winds with height along the
boundary, the associated low pressure is weakening and flow will be
slightly weaker. This will make it slightly more difficult to spin
up a tornado than what they are seeing out west where flow around
the low pressure is stronger. Regardless, strong 0 to 3km CAPE will
attempt to compensate for this weaker flow and tornadoes will remain
possible along the boundary in central Iowa tomorrow. Hail will also
be a threat tomorrow, especially with elongated hodographs and
moderate instability.
A secondary threat tomorrow will be training storms in northern Iowa
along the surface boundary bringing some locally heavy rainfall to
these areas. Flooding does not appear to be a risk at the moment
with rivers near normal flow and fairly dry conditions, however,
some localized impacts remain possible.
After the storms on Saturday, the surface low will make it's way
overhead bringing cooler temperatures to the state on Sunday. Highs
will be in the 60s and 70s Sunday and Monday but quickly rebound to
the 70s and 80s by mid-week. The passage of this low will also mark
the start of a quieter and drier period through the beginning of
next week as an upper level ridge develops over much of the US.
&&
.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 640 PM CDT Fri May 12 2023
Main aviation concerns will be timing the arrival of showers and
storms as they move from Nebraska into Iowa and weaken overnight
along with lowering ceilings. Have timed a prevailing group for
SHRA/VCTS for western terminals and will adjust eastern terminals
at 6z issuance. After showers and/or storms end, will have some
lingering MVFR and perhaps higher end IFR in a few places into
Saturday morning with some clearing at the southern sites.
Additional showers and storms are expected to develop in the
afternoon over at least northern Iowa and have handled that with
VCSH mention.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Dodson
AVIATION...Ansorge
Hazardous weather outlook, May 12, 2:09 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Fri May 12 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-132015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
309 PM CDT Fri May 12 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A few strong to severe storms will be possible this evening and
tonight, mainly west of Interstate 35. Primary threats will be
for large hail and damaging winds. Tornado threat remains low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another chance for strong to severe storms arrives on Saturday,
mainly across the NE half of the state during the afternoon and
evening, with a primary threat for a few tornadoes. Large hail and
damaging winds possible too.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed at times late Friday through Saturday.
CURTIS
Event by event
16 tornado, 11 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
Heavy Rain, Pocahontas
- When
- May 12, 5:50 PM CST to May 13, 5:50 PM CST
- Where
- Pocahontas County, Laurens
- Reported by
- Broadcast Media
- Coordinates
- 42.850, -94.850
A 24 hour total of 6.90 inches of rain, with 3.5 inches of that occurring in the last one hour.
Tornado, Warren
- When
- May 13, 12:22 PM CST to 12:24 PM CST
- Where
- Warren County, 3.36 mi ENE of Sandyville to 3.86 mi ENE of Sandyville
- Rating
- EF0
- Path length
- 0.51 mi
- Path width
- 40 yd
- Continued into
- Marion, Ia (DMX)
- Property damage
- $500
- Reported by
- Storm Chaser
- Coordinates
- 41.382, -93.337
Storm Chaser has video of the weak tornado passing across rural portions of Warren county. Some minor tree damage occurred. This tornado then proceeded into Marion county.
Tornado, Marion
- When
- May 13, 12:24 PM CST to 12:26 PM CST
- Where
- Marion County, 3.03 mi W of Pleasantville to 2.56 mi WNW of Pleasantville
- Rating
- EF0
- Path length
- 0.56 mi
- Path width
- 40 yd
- Property damage
- $1,000
- Reported by
- Storm Chaser
- Coordinates
- 41.385, -93.328
This tornado entered into Marion county from Warren county. The tornado was captured on video by several storm chasers. Some minor tree damage occurred with this tornado as it remained in rural Marion county.
Heavy Rain, Marion
- When
- May 13, 12:30 PM CST to 3:30 PM CST
- Where
- Marion County, Knoxville
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -93.100
Over three inches of rain with standing water and street flooding in town.
Tornado, Sac
- When
- May 13, 12:36 PM CST to 12:37 PM CST
- Where
- Sac County, 2.87 mi ENE of Schaller to 2.86 mi NE of Schaller
- Rating
- EFU
- Path length
- 0.28 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 42.522, -95.252
Brief tornado captured on video by a storm chaser northeast of Schaller. Tornado remained in open crop field with no impacts to damage indicators, hence the EFU rating.
Heavy Rain, Marion
- When
- May 13, 12:44 PM CST to 8:44 PM CST
- Where
- Marion County, 1.7 mi WNW of Fifield
- Reported by
- Mesonet
- Coordinates
- 41.440, -93.060
Storm total of 4.22 inches.
Heavy Rain, Marion
- When
- May 13, 12:46 PM CST to 8:46 PM CST
- Where
- Marion County, 0.86 mi SW of Pella Muni Arpt
- Reported by
- Mesonet
- Coordinates
- 41.390, -92.960
Storm total of 3.28 inches.
Tornado, Marion
- When
- May 13, 2:23 PM CST to 2:25 PM CST
- Where
- Marion County, 1.3 mi NW of Flagler to 0.93 mi NW of Flagler
- Rating
- EFU
- Path length
- 0.52 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.331, -93.040
Brief tornado captured on imagery and reported by a storm chaser. Tornado did not impact any damage indicators, hence the EFU rating.
Hail, Marion
- When
- May 13, 2:26 PM CST
- Where
- Marion County, 1.48 mi NNW of Knoxville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.340, -93.110
Report from KNIA radio of quarter inch hail occurring at their studio.
Tornado, Marion
- When
- May 13, 2:29 PM CST to 2:31 PM CST
- Where
- Marion County, 2.21 mi NNE of Flagler to 1.97 mi NNW of Durham
- Rating
- EF0
- Path length
- 0.54 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 41.348, -92.999
Another brief tornado which produced minor damage to an outbuilding and a hoop building. The tornado was captured on video by a storm chaser.
Tornado, Marion
- When
- May 13, 2:52 PM CST to 2:54 PM CST
- Where
- Marion County, 0.75 mi NE of Durham to 0.9 mi WNW of Harvey
- Rating
- EF0
- Path length
- 0.66 mi
- Path width
- 40 yd
- Property damage
- $1,000
- Reported by
- Storm Chaser
- Coordinates
- 41.327, -92.959
Tornado was captured on video by storm chasers. Some minor EF0 tree damage occurred with this tornado prior to lifting northwest of Harvey.
Tornado, Pocahontas
- When
- May 13, 3:15 PM CST to 3:19 PM CST
- Where
- Pocahontas County, 3.82 mi WNW of Fonda to 3.95 mi S of Varina
- Rating
- EFU
- Path length
- 1.17 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 42.596, -94.902
Intermittent tornado with well developed funnel on video from storm chaser. No damage indicators were impacted, hence the EFU rating.
Tornado, Calhoun
- When
- May 13, 3:51 PM CST to 3:53 PM CST
- Where
- Calhoun County, 7.37 mi WNW of Knoke to 7.36 mi WNW of Knoke
- Rating
- EFU
- Path length
- 0.62 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 42.551, -94.889
Brief tornado reported by storm chaser southwest of Fonda. No damage indicators were impacted, therefore the EFU rating.
Tornado, Greene
- When
- May 13, 4:18 PM CST to 4:20 PM CST
- Where
- Greene County, 1.72 mi SE of Scranton to 1.53 mi ESE of Scranton
- Rating
- EFU
- Path length
- 0.42 mi
- Path width
- 40 yd
- Reported by
- Storm Chaser
- Coordinates
- 42.012, -94.527
Brief tornado east of Scranton captured by storm chaser. Tornado remained in open fields with no impact to damage indicators, hence the EFU rating.
Heavy Rain, Palo Alto
- When
- May 13, 4:56 PM CST to 8:56 PM CST
- Where
- Palo Alto County, 1.52 mi W of West Bend
- Reported by
- Mesonet
- Coordinates
- 42.970, -94.480
Storm total of 4.67 inches.
Heavy Rain, Pocahontas
- When
- May 13, 5:00 PM CST to 7:20 PM CST
- Where
- Pocahontas County, 0.86 mi NW of Westview
- Reported by
- Mesonet
- Coordinates
- 42.730, -94.690
Storm total of 3.30 inches thus far, rain still falling.
Heavy Rain, Pocahontas
- When
- May 13, 5:00 PM CST to 8:49 PM CST
- Where
- Pocahontas County, 3.45 mi N of Rolfe
- Reported by
- Mesonet
- Coordinates
- 42.870, -94.520
Storm total of 4.25 inches.
Heavy Rain, Pocahontas
- When
- May 13, 5:00 PM CST to 8:50 PM CST
- Where
- Pocahontas County, 0.69 mi S of Varina
- Reported by
- Mesonet
- Coordinates
- 42.660, -94.900
Storm total of 4.95 inches.
Heavy Rain, Pocahontas
- When
- May 13, 5:00 PM CST to 8:51 PM CST
- Where
- Pocahontas County, Havelock
- Reported by
- Mesonet
- Coordinates
- 42.830, -94.700
Storm total of 2.96 inches.
Heavy Rain, Palo Alto
- When
- May 13, 5:00 PM CST to 8:55 PM CST
- Where
- Palo Alto County, 0.69 mi N of Mallard
- Reported by
- Mesonet
- Coordinates
- 42.940, -94.680
Storm total of 4.67 inches.
Heavy Rain, Palo Alto
- When
- May 13, 5:15 PM CST to 7:15 PM CST
- Where
- Palo Alto County, 0.69 mi N of Mallard
- Reported by
- Mesonet
- Coordinates
- 42.940, -94.680
Storm total of 2.69 inch of rain thus far, rain still falling.
Tornado, Marion
- When
- May 13, 5:20 PM CST to 5:21 PM CST
- Where
- Marion County, 2.16 mi NW of Nepas to 2.3 mi NNW of Nepas
- Rating
- EFU
- Path length
- 0.31 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.305, -93.275
Brief tornado reported by storm chaser. No damage indicators were impacted, hence the EFU rating.
Tornado, Calhoun
- When
- May 13, 5:22 PM CST to 5:24 PM CST
- Where
- Calhoun County, 2.08 mi E of Pomeroy to 2.15 mi ENE of Pomeroy
- Rating
- EFU
- Path length
- 0.52 mi
- Path width
- 50 yd
- Continued into
- Pocahontas, Ia (DMX)
- Reported by
- Emergency Manager
- Coordinates
- 42.552, -94.639
Tornado developed east of Pomeroy and moved north passing into Pocahontas county shortly after forming. The tornado remained in open fields in Calhoun county and did not impact any damage indicators, hence the EFU rating for this portion of the path.
Tornado, Pocahontas
- When
- May 13, 5:24 PM CST to 5:27 PM CST
- Where
- Pocahontas County, 2.46 mi SW of Blanden to 2.28 mi WSW of Blanden
- Rating
- EF0
- Path length
- 0.83 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.560, -94.640
Tornado developed east of Pomeroy and moved north from Calhoun into Pocahontas county. Upon entering Pocahontas county, the tornado produced some damage to grain bins and an outbuilding. The remainder of the path was over open cropland.
Tornado, Pocahontas
- When
- May 13, 5:26 PM CST to 5:28 PM CST
- Where
- Pocahontas County, 2.97 mi S of Ware to 2.55 mi S of Ware
- Rating
- EFU
- Path length
- 0.47 mi
- Path width
- 40 yd
- Reported by
- Storm Chaser
- Coordinates
- 42.757, -94.764
Brief tornado caught on video northwest of Pocahontas. It appears no damage indicators were impacted, hence the EFU rating.
Tornado, Marion
- When
- May 13, 5:52 PM CST to 5:55 PM CST
- Where
- Marion County, 1.93 mi W of Donnelly to 1.09 mi WNW of Donnelly
- Rating
- EF0
- Path length
- 0.92 mi
- Path width
- 50 yd
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 41.334, -93.207
A brief tornado occurred north of Highway 5 captured by many chasers. There was some tree damage produced by the tornado before dissipating.
Tornado, Pocahontas
- When
- May 13, 5:52 PM CST to 5:54 PM CST
- Where
- Pocahontas County, 2.95 mi SSW of Westview to 2.53 mi SSW of Westview
- Rating
- EFU
- Path length
- 0.48 mi
- Path width
- 30 yd
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -94.701
A brief tornado was sighted by law enforcement passing across open farmland. No damage indicators were impacted, hence the EFU rating.
Tornado, Pocahontas
- When
- May 13, 6:22 PM CST to 6:24 PM CST
- Where
- Pocahontas County, 1.83 mi NE of Havelock to 2.24 mi NE of Havelock
- Rating
- EFU
- Path length
- 0.63 mi
- Path width
- 30 yd
- Reported by
- Law Enforcement
- Coordinates
- 42.848, -94.673
Brief tornado that remained in open cropland. No damage indicators were impacted, hence the EFU rating.
Flash Flood, Pocahontas
- When
- May 13, 8:00 PM CST to May 14, 12:45 AM CST
- Where
- Pocahontas County, 0.4 mi NW of Laurens to 0.42 mi SSW of Laurens
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.854, -94.856
Delayed report of extensive flooding in town. Water up against some homes and businesses in town. Time estimated.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 20232 injured · EF2 · 59 events
- Rip Current in Oregon, May 12, 20231 death · 1 event
- Tornado and Hail in Nebraska, May 12, 2023$800,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, May 12, 2023EF2 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 12, 2023EF2 · 10 events
- Flash Flood and Damaging Wind in Iowa, May 12, 2023$500,000 · 52 kt wind · 3 events
- Tornado and Flash Flood in Oklahoma, May 12 to 13, 2023$20,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 12, 2023$37,000 · 53 kt wind · 9 events
- Flash Flooding and Damaging Winds in Texas, May 12 to 13, 202361 kt wind · 25 events
- Heat in Washington, May 12 to 16, 202320 events
- Flash Flood and Flood in Texas, May 12, 20231 in hail · 10 events
- Damaging Winds and Heavy Rain in Florida, May 12, 2023$2,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092796, 1090046, 1090049, 1092795, 1090053, 1092799, 1092800, 1090056, 1092794, 1090058, 1090061, 1090069, 1090071, 1090073, 1092805, 1092798, 1092801, 1092802, 1092803, 1092804, 1092797, 1090075, 1090077, 1090079, 1090080, 1090081, 1090083, 1090084, 1092806.